Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Topeka, KS

March 29, 20194 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2019, 12:58 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2019, 12:58 PM CDT (17:58 UTC)
Expired
Mar 29, 2019, 1:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:13 PM CDTHAIL 0.882 Nne Rossville, KSLOTS OF PEA-SIZE HAIL WITH SOME NICKEL-SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS53 KTOP 291758
SVRTOP
KSC085-149-177-197-291830-
/O.NEW.KTOP.SV.W.0009.190329T1758Z-190329T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1258 PM CDT FRI MAR 29 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Shawnee County in east central Kansas...
  Northeastern Wabaunsee County in east central Kansas...
  Southeastern Pottawatomie County in northeastern Kansas...
  Southwestern Jackson County in northeastern Kansas...

* Until 130 PM CDT.

* At 1257 PM CDT, a severe thunderstorm was located 4 miles north of
  Paxico, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  St. Marys and Maple Hill around 110 PM CDT.
  Rossville, Delia and Willard around 120 PM CDT.
  Silver Lake around 125 PM CDT.

This includes Interstate 70 between mile markers 333 and 338.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9618 3916 9628 3928 9592 3913 9574
TIME...MOT...LOC 1757Z 257DEG 31KT 3913 9619 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
4 follow-up statements
585 
WWUS53 KTOP 291805
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
105 PM CDT FRI MAR 29 2019

KSC085-149-177-197-291830-
/O.CON.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Shawnee-Wabaunsee-Pottawatomie-Jackson-
105 PM CDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN
POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES...

At 104 PM CDT, a severe thunderstorm was located near St. Marys,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Rossville and Willard around 110 PM CDT.
  Silver Lake and Delia around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 9604 3918 9623 3928 9592 3913 9574
TIME...MOT...LOC 1804Z 248DEG 33KT 3917 9604 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
974 
WWUS53 KTOP 291814
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
114 PM CDT FRI MAR 29 2019

KSC197-291824-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Wabaunsee-
114 PM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WABAUNSEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3913 9574 3910 9591 3916 9606 3917 9606
      3919 9608 3919 9610 3920 9611 3919 9612
      3919 9613 3920 9617 3928 9592
TIME...MOT...LOC 1814Z 242DEG 31KT 3918 9593 

$$

KSC085-149-177-291830-
/O.CON.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Shawnee-Pottawatomie-Jackson-
114 PM CDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN SHAWNEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN
JACKSON COUNTIES...

At 114 PM CDT, a severe thunderstorm was located near Rossville,
moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Shawnee...southeastern Pottawatomie and southwestern
Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9574 3910 9591 3916 9606 3917 9606
      3919 9608 3919 9610 3920 9611 3919 9612
      3919 9613 3920 9617 3928 9592
TIME...MOT...LOC 1814Z 242DEG 31KT 3918 9593 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
734 
WWUS53 KTOP 291821
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
121 PM CDT FRI MAR 29 2019

KSC149-291830-
/O.CAN.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Pottawatomie-
121 PM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3913 9574 3914 9589 3916 9604 3924 9603
      3928 9592
TIME...MOT...LOC 1820Z 257DEG 31KT 3919 9586 

$$

KSC085-177-291830-
/O.CON.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Shawnee-Jackson-
121 PM CDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN SHAWNEE AND SOUTHWESTERN JACKSON COUNTIES...

At 120 PM CDT, a severe thunderstorm was located 6 miles north of
Silver Lake, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Delia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9574 3914 9589 3916 9604 3924 9603
      3928 9592
TIME...MOT...LOC 1820Z 257DEG 31KT 3919 9586 

HAIL...1.00IN
WIND...<50MPH
 
$$

Skow
454 
WWUS53 KTOP 291824
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
124 PM CDT FRI MAR 29 2019

KSC085-177-291834-
/O.EXP.KTOP.SV.W.0009.000000T0000Z-190329T1830Z/
Shawnee-Jackson-
124 PM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHAWNEE AND
SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3913 9574 3914 9589 3916 9604 3924 9603
      3928 9592
TIME...MOT...LOC 1824Z 257DEG 31KT 3919 9583 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:36 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 29, 12:36 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 PM CDT Fri Mar 29 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 339 AM CDT Fri Mar 29 2019

Early this morning the mid level flow was becoming west southwest as
the upper low progresses over eastern Nevada into western Utah at
08Z. Water vapor and profilers suggest some embedded energy was
ejecting out of the base of the trough. Regional radar already
showing precipitation across northwest Kansas ahead of a lead
impulse. The surface frontal boundary was located south of I-35 this
morning and has moved through Burlington to south of Ottawa. The
front is forecast to remain nearly stationary this morning before
moving southeast later this afternoon. Forcing for ascent will
increase this morning with isentropic lift over the frontal boundary
occurs along with a mid level wave moving eastward across the cwa.
Steep lapse rates along with elevated instability and ample shear
will keep scattered thunderstorms going through the morning and into
the afternoon hours. A few of the storms may be strong to severe
with hail the main hazard along with strong wind gusts south of the
frontal boundary. A broad diffluent flow will persist ahead of the
approaching mid level trough This afternoon and tonight. Moisture
transport along with convergence along the frontal boundary which
could lead to locally heavy rainfall and increased precipitation
efficiency. This occurs mainly to the east from far eastern Kansas
into Missouri. Little precipitation has fallen across far east
central Kansas so will hold off on any flood watch headlines as best
focus looks to remain east in Missouri. Convection is expected into
the evening hours as lapse rates steepen and forcing for ascent
increases along with 200 to 900 J/kg of MUCAPE before decreasing
after 03Z. CAA through the column tonight will help to transition
rain to a rain and snow mix or light snow across northeast and north
central Kansas after midnight. Not expected much in the way of
accumulating snow with any amounts less than an inch, mainly across
north central Kansas. Highs today range from the mid 40s in north
central Kansas to the mid and upper 50s southeast of Interstate 35.
Lows tonight drop into the mid 30s.

Saturday the precipitation will come to an end during the morning
hours with the passage of the mid level trough axis. Clouds will
gradually decrease into the evening hours. High temperatures will be
cool with reading in the mid 40s expected. High pressure building in
Saturday night and cold air advection continuing will send
temperatures down into the 20s for morning lows Sunday.

.LONG TERM...(Saturday through Thursday)
Issued at 339 AM CDT Fri Mar 29 2019

Sunday into Monday the northwest flow transitions to a nearly zonal
flow as a mid level wave moves across the southern Plains on Monday.
Return flow sets up as the surface high moves off to the southeast
allowing temperatures to warm back into the 50s. The next chance of
rain looks to occur late Monday night as the trailing edge of a mid
level wave extends southward into southern Nebraska and far
northeast Kansas. Changes look low as the better forcing remains
north. Another trough is forecast to move across the Plains
Wednesday into Thursday and bring another chance of rain to the
area. Temperatures warm back into the 60s Tuesday and then continue
through the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Mar 29 2019

Timing of precipitation and ceiling heights are the main
challenges. Confidence in any particular window of TSRA impacting
the terminals in the next several hours is too low for inclusion
and will watch trends for any short-term amendments. Some more
persistent reduction in ceilings is anticipated as the surface low
moves south and east of the region but dry air advection should
return VFR conditions by the end of this forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Mar 29, 3:47 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Fri Mar 29 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-300900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Fri Mar 29 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through mid evening. A few storms may
be strong to severe with hail and gusty winds the main hazards,
especially south of Interstate 70. Locally heavy rainfall remains
possible with additional rainfall totals from one half inch up to
1.25 inches of rainfall possible through this evening across east
central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Mar 29, 11:24 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1124 AM CDT FRI MAR 29 2019

KSZ054-055-291700-
Lyon-Osage-
1124 AM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHEASTERN LYON
COUNTIES UNTIL NOON CDT...

At 1124 AM CDT, trained weather spotters reported a strong
thunderstorm 5 miles south of Admire, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Reading around 1130 AM CDT.
  Osage City around 1150 AM CDT.
  Lyndon around 1155 AM CDT.
  Scranton around 1200 PM CDT.

This includes Kansas Turnpike between mile markers 136 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3845 9611 3862 9619 3881 9568 3855 9557
TIME...MOT...LOC 1624Z 251DEG 31KT 3857 9607

Skow
Special weather statement, Mar 29, 11:27 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1127 AM CDT FRI MAR 29 2019

KSZ010-011-291700-
Nemaha-Marshall-
1127 AM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Vermillion around 1140 AM CDT.
  Centralia and Baileyville around 1150 AM CDT.
  Seneca around 1200 PM CDT.

LAT...LON 3971 9652 3981 9652 3988 9605 3968 9604
TIME...MOT...LOC 1627Z 264DEG 31KT 3975 9641

Skow
Local storm report, Mar 29, 11:32 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             6 S ALLEN               38.57N 96.17W
03/29/2019  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

ACH
Local storm report, Mar 29, 11:38 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 AM CDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HAIL             2 E BARNES              39.72N 96.83W
03/29/2019  E1.00 INCH       WASHINGTON         KS   PUBLIC

            ESTIMATED VIA PHOTO, NICKEL UP TO QUARTER
            SIZE HAIL.

&&

ACH
Special weather statement, Mar 29, 12:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1203 PM CDT FRI MAR 29 2019

KSZ040-055-056-291730-
Douglas-Franklin-Osage-
1203 PM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND SOUTHEASTERN OSAGE COUNTIES UNTIL 1230 PM
CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Osage City, Overbrook, Lyndon, Centropolis, Pomona, Quenemo, Melvern,
Olivet, Globe and Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3846 9576 3861 9588 3887 9546 3864 9528
TIME...MOT...LOC 1703Z 237DEG 29KT 3858 9574

Skow
Special weather statement, Mar 29, 12:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
1217 PM CDT FRI MAR 29 2019

KSZ022-036-038-291745-
Wabaunsee-Geary-Riley-
1217 PM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY AND NORTHERN WABAUNSEE COUNTIES UNTIL 1245 PM CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Volland, moving east at 35 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Alma around 1240 PM CDT.
  McFarland and Paxico around 1245 PM CDT.

This includes Interstate 70 between mile markers 310 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3898 9604 3896 9660 3906 9664 3916 9636
      3915 9634 3916 9633 3917 9633 3919 9629
      3918 9627 3920 9625 3921 9623 3920 9621
      3921 9619 3921 9618 3919 9618 3919 9612
TIME...MOT...LOC 1717Z 253DEG 31KT 3902 9652

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:31 AM CDTSpecial Weather StatementTOPLyon29 min
Mar 29, 9:37 AM CDTSpecial Weather StatementTOPOttawa38 min
Mar 29, 9:44 AM CDTSpecial Weather StatementTOPMorris31 min
Mar 29, 10:01 AM CDTSpecial Weather StatementTOPLyon29 min
Mar 29, 10:03 AM CDTSpecial Weather StatementTOPWashington27 min
Mar 29, 10:27 AM CDTSpecial Weather StatementTOPGeary33 min
Mar 29, 10:42 AM CDTSpecial Weather StatementTOPMarshall33 min
Mar 29, 10:53 AM CDTSpecial Weather StatementTOPLyon37 min
Mar 29, 11:13 AM CDTSpecial Weather StatementTOPPottawatomie32 min
Mar 29, 11:24 AM CDTSpecial Weather StatementTOPOsage36 min
Mar 29, 11:27 AM CDTSpecial Weather StatementTOPMarshall33 min
Mar 29, 12:03 PM CDTSpecial Weather StatementTOPOsage27 min
Mar 29, 12:17 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Mar 29, 12:31 PM CDTSevere Thunderstorm WarningTOPRiley, Wabaunsee29 min
Mar 29, 1:24 PM CDTSpecial Weather StatementTOPJackson36 min
Mar 29, 1:43 PM CDTSpecial Weather StatementTOPJefferson32 min
Mar 29, 2:10 PM CDTSpecial Weather StatementTOPJefferson35 min
Mar 29, 5:21 PM CDTSpecial Weather StatementTOPCoffey24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.